Su Lum: Slumming
Aspen, CO, Colorado
I wake up and find that my right ankle has broken during the night. If I stand up, surely my right foot will snap off and roll across the floor, chased by the dachshunds.
Over the course of the day, with a little help from a fistful of meds, I can hobble about doing my Frankenstein’s monster walk, and by evening, it hardly hurts at all, but when I wasn’t looking, someone shot off my left kneecap.
And so it goes with polymyalgia rheumatica (PMR) which, in the olden days of the 1800s, used to be called “senile rheumatic gout.” It’s not really gout – I’ve had my memorable bouts with gout caused by my blood pressure meds 25 years ago – it’s some new designer disease that nobody knows a helluva lot about except that the treatment is the steroid prednisone.
Prednisone is a miracle drug with a lot of nasty side effects including turning you into Humpty Dumpty on a bad acid trip.
Eventually, PMR is supposed to go away after a year or more on steroids, and the idea is to take as small a dose as possible to make it through the day. I was limping along on 7.5 milligrams, with sudden, random attacks in different places.
For five days, I couldn’t move my neck, then the neck was fine but the knees went out, then the knees were fine but the feet went out. I had to go to the emergency room one time when I couldn’t walk or move my arms, an experience in helplessness.
Along with half the town, I have the lasts-all-winter Aspen Crud, which exacerbates all the symptoms of PMR. I know I shouldn’t be bitching about trivialities when children are starving in India, but the other day, my left foot was swollen up as big as a football, and that’s what it looked and felt like – a fat, pink football with little cashew-nut toes at the end. More steroids, please!
It’s a good thing I quit my day job when I did because I find myself spending my retirement sorting my pills into morning, noon and night and by “with food” and “without food,” careful not to forget the eyedrops (one drop in left eye once a day, one drop in right eye twice a day) and the inhalers and the calcium pills, which won’t fit into my weekly pillbox.
Have you heard the new scare that too much calcium causes heart attacks? Have you heard that scares themselves cause heart attacks?
Golden years, my ass.
Anyway, I’m on a “burst” of steroids (high dose for a short time) and two weeks of a strong antibiotic (be sure to take with 300 calories of food, and that does not mean three Cheerios, or you’ll throw them up), and my left foot is back to its crooked, skinny self, and I’ve put away the walker.
I’ll take steroids over a walker any day.
Su Lum is a longtime local who looks forward to daylight-saving time Sunday. Her column appears every Wednesday in The Aspen Times. Reach her at firstname.lastname@example.org.